Make a Donation

Consider making a donation to support SHAKSPER.

Subscribe to Our Feeds

Current Postings RSS

Announcements RSS

Home :: Archive :: 2005 :: January ::
Did the Bard Have Syphilis?
The Shakespeare Conference: SHK 16.0073  Friday, 14 January 2005

From:           William Walsh <
 This e-mail address is being protected from spambots. You need JavaScript enabled to view it
 >
Date:           Thursday, 13 Jan 2005 09:22:12 -0500
Subject:        Did the Bard Have Syphilis?

This may be of interest to some.  From the abstract of an article by
John J. Ross in the current issue of Clinical Infectious Diseases:

This article examines the possibility that Shakespeare received
successful treatment for syphilis and advances the following new
hypothesis: Shakespeare's late-life decrease in artistic production,
tremor, social withdrawal, and alopecia were due to mercury poisoning
from syphilis treatment. He may also have had anasarca due to
mercury-related membranous nephropathy. This medical misadventure may
have prematurely ended the career of the greatest writer in the English
language.

For those who have access through a personal or institutional subscription:

HTML version
<http://www.journals.uchicago.edu/CID/journal/issues/v40n3/34544/34544.html>
PDF version
<http://www.journals.uchicago.edu/CID/journal/issues/v40n3/34544/34544.web.pdf>

Freely available press release
<http://www.idsociety.org/Template.cfm?Section=News_from_the_Journals&CONTENTID=11392&TEMPLATE=/ContentManagement/ContentDisplay.cfm>

Bill

_______________________________________________________________
S H A K S P E R: The Global Shakespeare Discussion List
Hardy M. Cook, 
 This e-mail address is being protected from spambots. You need JavaScript enabled to view it
 
The S H A K S P E R Web Site <http://www.shaksper.net>

DISCLAIMER: Although SHAKSPER is a moderated discussion list, the
opinions expressed on it are the sole property of the poster, and the
editor assumes no responsibility for them.
 

©2011 Hardy Cook. All rights reserved.